The usage of so-called alternative medicine (SCAM) in pediatric settings has been high for some time. However, the risks of pediatric SCAM use remain under-investigated. Almost 20 years ago, I published this systematic review:
Unconventional therapies have become popular in paediatric and adolescent populations. It is therefore important to define their risks. The aim of this systematic review was to summarise the recent evidence. Computerised literature searches were carried out in five databases to identify all recent reports of adverse events associated with unconventional therapies in children. The reports were summarised in narrative and tabular form. The results show that numerous case reports and several case series have been published since 1990. Investigations of a more systematic nature are, however, rare. Most of the adverse events were associated with herbal medications. Inadequately regulated herbal medicines may contain toxic plant material, be contaminated with heavy metals, or be adulterated with synthetic drugs. The adverse events included bradycardia, brain damage, cardiogenic shock, diabetic coma, encephalopathy, heart rupture, intravascular haemolysis, liver failure, respiratory failure, toxic hepatitis and death. A high degree of uncertainty regarding a causal relationship between therapy and adverse event was frequently noted. The size of the problem and its importance relative to the well-documented risks of conventional treatments are presently unknown. Several unconventional therapies may constitute a risk to the health of children and adolescents. At present, it is impossible to provide reliable incidence figures. It seems important to be vigilant and investigate this area more systematically.
Nothing much has happened since in terms of systematic investigation. But now, a 3-year survey was carried out at the Dutch Pediatric Surveillance Unit. Pediatricians were asked to register cases of adverse events associated with pediatric SCAM usage.
In 3 years, 32 unique adverse events were registered. Twenty-two of these adverse events were indirect and not related to the specific SCAM therapy but due to delaying, changing, or stopping of regular treatment, a deficient or very restrictive diet, or an incorrect diagnosis by a SCAM therapist. These events were associated with many different SCAM therapies.
Nine events were deemed direct adverse events like bodily harm or toxicity and one-third of them occurred in infants. Only supplements, manual therapies, and (Chinese) herbs were involved in these nine events. In one case, there was a risk of a serious adverse event but the harm had not yet occurred.
The authors concluded that relatively few cases of adverse events associated with pediatric SCAM usage were found, mostly due to delaying or stopping conventional treatment. Nevertheless, parents, pediatricians, and SCAM providers should be vigilant for both direct and indirect adverse events in children using SCAM, especially in infants.
The number of cases seems small indeed, but there may be many further adverse events that went unreported. Here are 4 of the documented cases of severe and life-threatening consequences:
- An 8-year-old child with autoimmune hypothyroidism had his prescribed replaced with an ineffective herbal remedy.
- A 14-year-old child developed septic shock with multiple organ failure after receiving homeopathy for acute appendicitis.
- A 14-year-old child needed colectomy after ineffective naturopathic treatments for colitis.
- A 5-year-old developed secondary adrenal insufficiency after his eczema was treated with Chinese herbal remedies adulterated with large doses of corticosteroids.
In view of the risks – even if small – I suggest that, in pediatric settings, we employ only those SCAMs that are supported by solid evidence. And those are very few indeed.